Heavy Snow, Jefferson
- When
- February 9, 12:00 PM EST
- Where
- Jefferson forecast zone
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
A weakening front dropped southeast to the north shore of Lake Ontario just after midnight on the ninth and gradually dissipated. A west to southwest flow ahead of this feature was still cold enough to allow lake effect to develop over the St.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weakening front dropped southeast to the north shore of Lake Ontario just after midnight on the ninth and gradually dissipated. A west to southwest flow ahead of this feature was still cold enough to allow lake effect to develop over the St. Lawrence Valley. The band intensified as it drifted south across northern Jefferson and Lewis counties around daybreak. Watertown received eleven inches of snow and Harrisville reported nine inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 11:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1158 AM EST SUN FEB 9 2003
PLENTY OF UPDATES NEEDED THIS MORNING. INTENSE LAKE BAND OFF OF LAKE
ONTARIO PRODUCING WARNING CRITERIA SNOW AMOUNTS IN JEFFERSON AND
PROBABLY LEWIS COUNTY AS WELL. LAKE BAND INTENSIFIED ALSO OFF LAKE
ERIE PRODUCING AMOUNTS APPROACHING 6 INCHES IN A FEW SPOTS.
LAKE ACTIVITY APPEARS TO BE WINDING DOWN AS SURFACE BOUNDARY SAGS
SOUTH OF THE AREA. HOWEVER...VISIBLE IMAGERY BEGINNING TO SHOW SIGNS
OF ACTIVITY REDEVELOPING OVER THE WESTERN END OF LAKE ONTARIO.
MM5/RUC AND ETA12 ALL SUGGEST NOTHING FOR THE AREA THIS AFTERNOON.
BUFKIT PROFILES DO SUGGESTS WINDS BEHIND BOUNDARY ALIGNING WESTERLY
THEN BACKING SOUTHWEST LATER THIS AFTERNOON. IF ACTIVITY CAN
COMPENSATE FOR MUCH DRIER AIR MIXING DOWN FROM ALOFT...LAKE ACTIVITY
COULD CONTINUE EAST OF THE LAKES. AT THIS POINT...WILL KEEP HEADLINES
ONLY THROUGH EARLY AFTERNOON AND SEE WHAT HAPPENS.
.BUF...LAKE EFFECT SNOW WARNING NYZ008 EARLY THIS AFTERNOON.
LAKE EFFECT SNOW ADVISORY NYZ006-010-012-019-020
EARLY THIS AFTERNOON.
TMANYZ001>008-010>014-019>021-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 503 AM EST SUN FEB 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY LAKE EFFECT SNOW MAY DROP 2 TO 6 INCHES OVER PORTIONS OF OSWEGO...LEWIS...AND JEFFERSON COUNTIES WITH THE HIGHEST AMOUNTS OVER THE TUG HILL. SNOW SHOWERS OVER WESTERN NEW YORK WILL GRADUALLY END THIS MORNING AFTER AN INCH OR LESS. .DAYS TWO THROUGH SEVEN... TYPICALLY COLD WEATHER IS EXPECTED WITH PERIODIC SNOW SHOWERS. NO MAJOR ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WOULD BE GREATLY APPRECIATED TODAY EAST OF LAKE ONTARIO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343192, 5343193.